Emotional incontinence (EI) is a perturbing syndrome, characterized by uncontrollable outbursts of exaggerated, involuntary facial expressions, that results in pathological crying (PC) or pathological laughter (PL).1 Individuals with EI generally are not depressed or elated at the time of their emotional displays; if they do report such feelings, the motoric expression is out of proportion to the degree of sadness or delight. Although the association of PC and depression has been noted,2 it is believed that they represent two independent disorders with different clinical presentations and responses to treatment.1,3,4
Although the etiology and specific neurotransmitters implicated in EI are still under investigation, evidence favors serotonin (5-hydroxytryptamine; 5-HT) playing a primary role. 5-HT serves as a regulatory neurotransmitter with generally inhibitory effects, with axons ascending from the raphe nuclei to the limbic forebrain structures and projecting through the basal ganglia to the frontal cortex.5 The facial nerve nuclei, postulated to play a role in EI, are also very rich in 5-HT.6
A number of central nervous system diseases, such as stroke, multiple sclerosis, traumatic brain injury, amyotrophic lateral sclerosis, central pontine myelinolysis, neurosyphilis, Huntington's disease, neoplasms, and anoxia, may give rise to EI.7 For example, the prevalence of pathological crying within 1 year after stroke is 20%.8 Andersen et al.1 showed pathoanatomical correlations between the severity of the PC and that of the lesion. Those patients with the most severe PC had relatively large bilateral pontine lesions. The intermediate group had bilateral central hemispheric lesions, and the group with the less severe PC had large subcortical lesions. Andersen3 proposed that partial destruction of the serotonergic raphe nuclei in the brainstem and/or their ascending projections to the hemispheres correlates with PC.
A review of the literature revealed three placebo-controlled, double-blind studies, one with amitriptyline in 12 subjects9 and two with citalopram in 12 and 16 subjects, respectively,1,3 in which both drugs were effective in the treatment of PC. However, it appears that the response time with amitriptyline, at an average dose of 60 mg/day, was 3 days to 3 weeks. Other pharmacological agents reported to be successful in treating EI include levodopa,10 nomifensine,11 methylphenidate, and amantadine.12
Citalopram is a selective serotonin reuptake inhibitor (SSRI). Rapid improvement of EI with citalopram was reported in a study by Andersen,3 who found a decrease of at least 50% in the number of daily crying episodes in 13 patients. The effect was rapid (1 to 3 days) and pronounced in 73% of the cases.
Thus, other lines of evidence combined with corrective response demonstrated in controlled studies with tricyclics and the SSRI citalopram8,13 suggest a distinct syndrome and etiology for PC or PL in which 5-HT is pivotal.12,14,15
The following presentations demonstrate a dramatic improvement of PC or PL with an SSRI other than citalopram. They represent a continuation of Andersen and colleagues' work and illustrate some of the different central nervous system diseases involved in EI.
Case 1. H.F., a 68-year-old African American man with a history of two cerebrovascular accidents resulting in bilateral hemiparesis, was admitted to the hospital with a new right cerebrovascular accident. Psychiatry was called to evaluate the patient for "depression." Psychiatric evaluation (by Z.N.) revealed anxious and labile affect with explosive outbursts of tearfulness. The MRI showed moderately severe atrophy with ischemic changes in the pons, right posterior cortex, and periventricular white matter. The psychiatry consultant recommended fluoxetine 20 mg po qd. A significant reduction of emotional incontinence was noted in 3 days.
Case 2. J.H., a 62-year-old Caucasian man, was admitted to the hospital complaining of progressive weakness in his lower extremities. Neurological examination revealed chronic inflammatory demyelinating polyneuropathy. MRI of the brain showed moderate bands of hyperintensity around the lateral ventricles, especially in the periatrial regions. Scattered small peripheral white matter hyperintensities were also noted bilaterally. Psychiatry (Z.N.) was consulted to evaluate the patient's emotional lability. Although the patient endorsed depression and social stressors related to his disabling condition, he also exhibited severe grimacing and pathological crying triggered by questions related to his neurological disease. The patient acknowledged his exaggerated tearful responses as disproportional to his subjective sadness. He was started on sertraline 50 mg po qd, with complete resolution of his EI in 2 days.
Case 3. J.B., a 58-year-old Caucasian man with a history of hypertension and coronary artery disease, was admitted to the hospital after a right cerebrovascular accident and a subsequent left hemiparesis. A CT scan showed an infarct in the right parietal region. After his stabilization and transfer to the physical medicine and rehabilitation service, psychiatry was consulted for "depressive" symptoms. Primary team members reported that the patient was having outbursts of crying and admitted to a feeling of sadness. Psychiatry (Z.N.) confirmed these findings, recognizing the presence of EI and clinical depression, and recommended sertraline 50 mg po qd. Within 3 days, the patient showed marked improvement of emotional lability. However, his depression required 3 weeks of treatment before improvement of his sleep, mood, and appetite was noted.
Case 4. M.A.Y., a 21-year-old Caucasian man, was ejected from a vehicle during a motor vehicle accident in Saudi Arabia, his home country. He reportedly was in a coma for 6 weeks after sustaining left facial and chest trauma and a severe traumatic brain injury. When he presented to the rehabilitation service in the United States 6 months later, his difficulties included problems with memory, concentration, speech production, language manipulation, and impulse control. The most devastating symptom to the patient and his family was outbursts of hysterical laughter, often at inappropriate moments. CT scan showed only mild cortical atrophy suggested by the visualization of the temporal horns. He was on no medications. The physical medicine physician (R.C.) prescribed fluoxetine 20 mg po qd after informally consulting with a psychiatrist (K.A.) about the patient's EI. Within 2 days, a decrement in the number and intensity of outbursts was noted. One week later, the dosage was increased to 40 mg po qd, with complete resolution of his laughing outbursts.
Case 5. J.S., a 67-year-old Caucasian male nursing home resident with a history of schizophrenia and hypertension, presented to an outpatient psychiatric clinic (to Z.N.) with outbursts of grimacing and crying. He denied any other symptoms of depression. According to the psychiatric nurse accompanying him, he had alienated many of the residents and the staff because of a common fear of "upsetting him and making him cry." The patient was on risperidone 2 mg po qhs. He was started on paroxetine 10 mg po hs, with a substantial improvement of his EI in 4 days as reported by his nurse and at 2-week follow-up. The nurse noticed that his symptoms would rapidly recur the day after a missed dose. His dose was then increased to 20 mg po hs, with further improvement in his EI.
As evidenced by the 5 different neurological etiologies in the foregoing 5 cases, EI is a symptom complex in a variety of neuropsychiatric disorders that damage centers crucial for affective modulation. Ross and Stewart2 suggested that in some patients, the combination of depression with a right-sided lesion that produces loss of cortical control of limbic-associated motor behaviors is necessary to produce PL or PC. Robinson4 proposed that dysfunction of serotonergic pathways might destabilize input from the basotemporal limbic cortex to the amygdala and lateral limbic circuit, leading to brief outbursts of crying or laughing.
In all of the foregoing cases, brain lesions preceded EI. Although 3 of the 5 patients acknowledged depressed mood, clinical examination revealed moderate to severe EI, unrelated to or out of proportion to mood. In all of these patients, clinicians reported improvement of EI over 2 to 3 days after an SSRI was instituted. Those positive responses were based on general clinical impressions by separate clinicians rather than on formal systematic ratings. Treatment of the EI resulted in alleviation of distressing symptoms and enhanced the patients' social functioning or participation in rehabilitation.
This rapid improvement with SSRI was observed in all 5 of our cases. It is of interest that the effect was lost in less than 1 day in Case 5 when the morning SSRI dose was missed. In Case 4 there was an anecdotal report by family members of the same phenomenon (although in Case 4 this is perplexing because of the long half-life of fluoxetine).
Longer term response cannot be predicted from these acute responses in this small sample of selected patients. The favorable side effects profile of SSRIs, simple dosing regimens, and rapidity of responses in EI suggest that SSRIs may be useful in this often disabling neuropsychiatric syndrome.